Consult Doctors. FREE.
Real Doctors, Expert Answers
Connect with Facebook Connect with Google For Doctors
By creating an account, you are indicating that you have read and accepted the DoctorXDentist Terms of Use.
Consult Doctors. FREE.
Real Doctors, Expert Answers
By creating an account, you are indicating that you have read and accepted the DoctorXDentist Terms of Use.
Registration Progress
Step 1: Indicate Topics of Interests
Step 2: Follow Relevant Doctors
Complete!
What are your interests?
Please select at least 3 interests.
NEXT
NEXT
Registration Progress
Step 1: Indicate Topics of doctors
Step 2: Follow Relevant Doctors
Complete!
Follow your favourite doctors
We found some doctors you may like. Click continue to follow them.
CONTINUE
CONTINUE
Consult Doctors. FREE.
Real Doctors, Expert Answers
Continue with Facebook Continue with Google

or

OOPS!

SOMETHING WENT WRONG.

PLEASE TRY AGAIN.

OOPS! SOMETHING

WENT WRONG.

PLEASE TRY AGAIN.

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR ANSWER HAS BEEN

SUCCESSFULLY SUBMITTED.

YOUR ANSWER

HAS BEEN

SUCCESSFULLY

SUBMITTED.

YOUR QUOTE REQUEST HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR THREAD HAS BEEN

SUCCESSFULLY CREATED.

HEAD OVER TO FORUM PAGE NOW

TO JOIN THE DISCUSSION

YOUR THREAD

HAS BEEN

SUCCESSFULLY

CREATED.

HEAD OVER TO THE FORUM PAGE NOW

TO JOIN THE DISCUSSION!

YOUR REVIEW HAS BEEN

SUCCESSFULLY SUBMITTED.

THANK YOU.

YOUR REVIEW

HAS BEEN

SUCCESSFULLY

SUBMITTED.

THANK YOU.

OOPS!

THERE IS SOMETHING

WRONG WITH YOUR EMAIL.

PLEASE TRY AGAIN.

OOPS! THERE IS

SOMETHING WRONG

WITH YOUR EMAIL.

PLEASE TRY AGAIN.

YOUR EMAIL HAS BEEN

SUCCESSFULLY SUBSCRIBED.

THANK YOU.

YOUR EMAIL

HAS BEEN

SUCCESSFULLY

SUBSCRIBED.

THANK YOU.

YOUR CONSULTATION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL

GET BACK TO YOU SHORTLY.

YOUR CONSULTATION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS

WILL GET

TO YOU

SHORTLY.

MESSAGES TO
Admin DXD profile picture VIP
Admin DXD
from Singapore asked a question

Should I get checked for C. Difficile if I have a stomachache, cramps and hard stools after an antibiotics course?

Request answers from expert doctors:

DxD

We will distribute this question to expert doctors, and notify you about new answers.


Dr Quan Wai Leong
Dr Quan Wai Leong
(4 Reviews)
51 answers on DxD


Gastroenterology Health & Fitness

I was taking antibiotics and about 10 days after I finished them, I had severe diarrhea and cramps. I went to the hospital and was told I have a viral infection and put on an IV and given diarrhea and cramping meds. Approximately 2 weeks later, the same thing happened, but I caught it quicker, went back to the doctor and was told food poisoning/gastroenteritis again. It has now been resolved but I still have stomach aches/cramps with hard infrequent stool and I am wondering if I should maybe get checked for C. difficile? Is it likely that I have it?

DOCTOR’S ANSWER (2)

Thank you for your question. 

Diarrhoea is a relatively common side effect experienced during or after completing a course of antibiotics.  This may also be associated with belly discomfort and bloating, but is usually self-limiting, short-lived and not associated with fever.

Clostridium difficile or C. Diff infection has a spectrum of manifestations ranging from asymptomatic carriage to severe or fulminant disease.  Common presenting symptoms are watery diarrhoea, bloody diarrhoea, fever with abnormal laboratory parameters such as elevated white cell count.  Severe disease may present with severe abdominal pain, dehydration, lactic acidosis and hypotension (low blood pressure), and may lead to bowel perforation.  Risk factors for C. Diff infection include (1) Antibiotics such as clindamycin, fluoroquinolones, cephalosporins and penicillin, (2) recent hospitalization, (3) age >65, (4) use of proton pump inhibitors.

I echo Dr Ethan’s opinion that conditions such as irritable bowel syndrome are more common causes of abdominal cramps and altered bowel habits.  However, if (1) your symptoms persist, (2) there are other symptoms such as unintentional weight loss, poor appetite, bloody stools, (3) you have any of the risk factors for C. Diff infection listed above, or (4) you have a family history of gastrointestinal conditions (eg colon cancer, inflammatory bowel disease), I would strongly recommend that you seek a formal consultation with a specialist for a detailed review.  

0 481 views 0 Doctors agree Wed Mar 21 2018 09:16:07 GMT+0000 (UTC)

Hi Curiouscat,

Based on your story alone, it's very unlikely that you have C. Diff, nor do you need to worry about getting tested for it, especially because (I presume) that you are fairly young.

C. Diff causes really smelly diarrhoea, and usually happens in the hospitalised elderly after a prolonged cause of strong antibiotics.

If I were in your shoes, I wouldn’t worry at all about getting tested for C. Diff.

However if the cramps and hard stools continue bothering you, do see your GP who can perform a proper examination, and prescribe some symptomatic oral medication. He can also help to rule out other causes for your diarrhoea, especially if they are of a recurrent nature eg. Irritable bowel syndrome, inflammatory bowel disease and coeliac disease.

Cheers

0 504 views 0 Doctors agree Fri Jan 26 2018 04:23:28 GMT+0000 (UTC)
Not the answer you're looking for? Browse other answers tagged Gastroenterology Health & Fitness or ask your own question now FOR FREE.

Get Doctor Quotes

Name of Treatment
Category
Budget
Full Name
Email
Contact Number
Other Information
Contact By Phone
Contact By WhatsApp